Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2020, 7:08 PM EDT for Shelby County, Spencer County, Kentucky. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:08 PM EDT (23:08 UTC)
- Expired
- May 23, 2020, 7:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Shelby County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:10 PM EDT | TSTM WND DMG | Shelbyville, KY | COUPLE OF TREES DOWN. |
| May 23, 7:20 PM EDT | TSTM WND GST 52 | 3 Ese Southville, KY | DELAYED REPORT...MEASURED AT THE WADDY KENTUCKY MESONET STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WUUS53 KLMK 232308
SVRLMK
KYC211-215-232345-
/O.NEW.KLMK.SV.W.0095.200523T2308Z-200523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
708 PM EDT Sat May 23 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Spencer County in central Kentucky...
Central Shelby County in central Kentucky...
* Until 745 PM EDT.
* At 708 PM EDT, a severe thunderstorm was located near Shelbyville,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Mulberry, Montclair, Southville, Rivals, Joyes, Olive
Branch, Veachland, Old Christianburg and Graefenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 8500 3816 8501 3814 8502 3813 8502
3811 8505 3807 8505 3806 8506 3806 8530
3822 8534 3831 8497
TIME...MOT...LOC 2308Z 262DEG 26KT 3816 8527
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KDW1 follow-up statement
489
WWUS53 KLMK 232325
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
725 PM EDT Sat May 23 2020
KYC215-232334-
/O.CAN.KLMK.SV.W.0095.000000T0000Z-200523T2345Z/
Spencer KY-
725 PM EDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPENCER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for
Spencer County.
LAT...LON 3827 8500 3816 8501 3813 8502 3811 8505
3807 8505 3807 8506 3806 8506 3806 8516
3807 8519 3823 8517 3831 8497
TIME...MOT...LOC 2324Z 262DEG 26KT 3818 8512
$$
KYC211-232345-
/O.CON.KLMK.SV.W.0095.000000T0000Z-200523T2345Z/
Shelby KY-
725 PM EDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN SHELBY COUNTY...
At 724 PM EDT, a severe thunderstorm was located near Shelbyville,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Graefenburg, Hatton, Southville, Harrisonville, Hooper, Bagdad,
Waddy, Peytona, Clay Village and Hemp Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 8500 3816 8501 3813 8502 3811 8505
3807 8505 3807 8506 3806 8506 3806 8516
3807 8519 3823 8517 3831 8497
TIME...MOT...LOC 2324Z 262DEG 26KT 3818 8512
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:06 PM EDT, 2 minutes earlier.
Area forecast discussion, May 23, 7:06 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Louisville KY 706 PM EDT Sat May 23 2020 ...Updated Aviation Discussion... .Forecast Update... Issued at 618 PM EDT Sat May 23 2020 Thunderstorms erupted this afternoon along and ahead of a weak surface trough reaching from southern Indiana to eastern Kentucky. With plenty of instability available a few storms produced small hail and mostly sub-severe wind gusts. Storms also developed west of I-65 along an instability gradient but have struggled somewhat with slightly weaker mid-level lapse rates and being some distance away from the trough. The sun is getting lower in the sky and some CIN is beginning to show up in areas where the atmosphere has been worked over by convection. There has been a general weakening trend in the storms recently, and this is expected to continue as we progress into the evening. && .Short Term...(This evening through Sunday) Issued at 230 PM EDT Sat May 23 2020 Watching widely scattered storms popping up across the region. Latest GOES sounder data indicates fairly uniform instability across the region this hour, and current Kentucky Mesonet shows the available moisture across the region well...with dewpoints around 70! Such a change from the rest of this year so far. Would expect current storms to lay down some outflow boundaries that will help new storms to develop through the rest of the afternoon. As is the case with a pulse thunderstorm environment, most hi-res guidance is not initializing well, so have been advertising scattered storm chances. As has been mentioned before, shear is fairly weak, so main concern will be with the stronger updrafts and subsequent downdrafts. DCAPEs are fairly high per latest SPC mesoanalysis...so still calling for a few storms with damaging wind gusts. As we get into the evening hours, expect storms to dissipate...but the mugginess will remain. South winds around 5 mph should help to keep any fog formation to a minimum, but cannot rule out a brief period with patches of fog this evening in the wake of any early evening storms. Sunday we reload somewhat, with shear remaining fairly light. Instability may end up a little stronger, but the question mark will be triggers to take advantage of that instability. For now, have gone a little less for coverage than with today's rain chances. That should help temperatures get into the upper 80s for our warmer spots...with heat indices getting into the lower 90s. Good summer weather for the Memorial Day weekend. .Long Term...(Sunday night through Saturday) Issued at 245 PM EDT Sat May 23 2020 Unsettled weather looks to prevail throughout the long term, as the region become situated under a persistent ridging pattern. As such, expect to see afternoon highs in the mid to upper 80s, with dewpoints in the upper 60s, causing heat index values to peak in the low 90s. SW flow during this time will also help funnel juicy Gulf moisture across the region, resulting in daily chances for showers and thunderstorms, with the highest chances occurring during the afternoon/evening hours. With the upper ridge in place, stronger winds aloft will be restricted to our west and north, and deep layer shear here will be weak to moderate, causing the severe potential to be rather limited. However, it is worth noting that locally heavy downpours, gusty winds, and small hail may certainly still occur given the instability in place coupled with PWAT values of 1.5 to 2 inches. Localized flooding may also become an issue given the recent rains and saturated grounds. Otherwise, expect overnight lows to be above climatological norms throughout the week, with temperature forecast to only fall into the upper 60s. && .Aviation...(00Z TAF Issuance) Issued at 706 PM EDT Sat May 23 2020 Storms from earlier have, for the most part, diminished. Remaining cells are expected to fall apart over the first couple hours of the TAF period, followed by VFR conditions for the remainder of the evening. Did throw in some early morning BR at SDF and LEX since those locations received rain this afternoon. Tomorrow looks like another warm and humid day. Not as much of a trigger for storms tomorrow, but given moist unstable atmosphere went ahead with a PROB30 for scattered afternoon storms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RJS Long Term...SSC Aviation...13
Hazardous weather outlook, May 23, 2:56 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 256 PM EDT Sat May 23 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 256 PM EDT Sat May 23 2020 /156 PM CDT Sat May 23 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected into the evening across the outlook area. The strongest storms will produce locally heavy rainfall, gusty winds, hail, and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected for the next several days, especially in the heat of the afternoons and early evenings. Some storms will produce locally heavy downpours and gusty winds. All thunderstorms are dangerous and produce lightning. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, but spotters are always welcome to report observed severe weather and flooding. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS/SSC
In the hours before
Special weather statement, May 23, 5:39 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
539 PM EDT Sat May 23 2020
KYZ036-040-041-232215-
Scott-Woodford-Fayette-
539 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WOODFORD...SOUTHERN
SCOTT AND NORTHWESTERN FAYETTE COUNTIES...
At 539 PM EDT, a strong thunderstorm was located near Versailles,
moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington, Georgetown, Versailles, Midway, Stamping Ground, Viley,
Longlick, Spindletop Estates, Skinnersburg and Moon Lake Estates.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3800 8464 3800 8466 3799 8466 3803 8478
3836 8466 3826 8443 3825 8442 3822 8442
3821 8440 3821 8439
TIME...MOT...LOC 2139Z 209DEG 20KT 3807 8468
RJSLocal storm report, May 23, 5:41 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 2 S SULPHUR 38.45N 85.27W
05/23/2020 HENRY KY TRAINED SPOTTER
TREES WERE BLOWN DOWN AND BLOCKING TRAFFIC
ON HIGHWAY 146 BETWEEN PENDLETON AND NEW
CASTLE. THE FIRE DEPARTMENT IS RESPONDING.
&&
KDWSpecial weather statement, May 23, 5:59 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Louisville KY 559 PM EDT Sat May 23 2020 INZ090-091-KYZ029-030-038-232230- Floyd-Harrison-Jefferson-Bullitt-Spencer- 559 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...SOUTH CENTRAL FLOYD...WEST CENTRAL SPENCER...JEFFERSON AND NORTHERN BULLITT COUNTIES... At 557 PM EDT, gusty winds, likely to 40 mph, ahead of a strong thunderstorm was located over Valley Station. These winds will continue into the Louisville Airport by 615 PM. The storm driving these winds is near Elizabeth and moving east at 30 mph. Additional strong wind gusts and pea-sized hail are possible with this storm. Locations impacted include... Louisville, Jeffersontown, St. Matthews, Shively, Lyndon, Middletown, Douglass Hills, Hurstbourne, Graymoor-Devondale and Anchorage. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3803 8607 3816 8608 3829 8551 3803 8544 TIME...MOT...LOC 2157Z 258DEG 27KT 3810 8588 RJS
Special weather statement, May 23, 6:33 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
633 PM EDT Sat May 23 2020
KYZ035>037-232300-
Scott-Franklin-Harrison-
633 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SCOTT...SOUTHWESTERN HARRISON
AND NORTHEASTERN FRANKLIN COUNTIES...
At 633 PM EDT, a strong thunderstorm was located 9 miles northwest of
Georgetown, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Georgetown, Frankfort, Stamping Ground, Sadieville, Longlick,
Leesburg, Alberta, Skinnersburg, Moon Lake Estates and Muddy Ford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3829 8441 3828 8443 3828 8444 3825 8442
3820 8442 3818 8447 3822 8484 3835 8482
3834 8479 3835 8474 3837 8471 3842 8465
3846 8440
TIME...MOT...LOC 2233Z 277DEG 23KT 3829 8469
RJSSpecial weather statement, May 23, 6:37 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Louisville KY 637 PM EDT Sat May 23 2020 KYZ029-030-034-038-045-232300- Jefferson-Shelby-Bullitt-Spencer-Nelson- 637 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHWESTERN SHELBY... NORTH CENTRAL NELSON...SOUTHEASTERN JEFFERSON AND NORTHEASTERN BULLITT COUNTIES... At 637 PM EDT, a strong thunderstorm was located near Pioneer Village, moving east at 30 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Hollow Creek, Taylorsville, Spring Mill, Fern Creek, Highview, Minor Lane Heights, Mount Washington, Wakefield, Yoder and Highgrove. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3797 8566 3816 8563 3821 8529 3793 8527 TIME...MOT...LOC 2237Z 268DEG 24KT 3804 8557 RJS
Special weather statement, May 23, 6:56 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
656 PM EDT Sat May 23 2020
KYZ034-035-038-039-045-232330-
Shelby-Franklin-Spencer-Nelson-Anderson-
656 PM EDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SPENCER...SHELBY...
NORTHEASTERN NELSON...WESTERN ANDERSON AND SOUTHWESTERN FRANKLIN
COUNTIES...
At 656 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Shelbyville to near
Taylorsville to 8 miles north of Bardstown. Movement was east at 35
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Shelbyville, Taylorsville, Simpsonville, Bloomfield, Wakefield,
Yoder, Montclair, Wayside, Elmburg and Glensboro.
LAT...LON 3833 8506 3810 8497 3791 8513 3790 8550
3808 8540 3816 8542 3827 8541
TIME...MOT...LOC 2256Z 267DEG 31KT 3822 8536 3809 8532 3793 8544
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:46 AM EDT | River Flood Warning | LMK | Hancock | 4 days |
| May 23, 3:37 PM EDT | Special Weather Statement | LMK | Anderson, Franklin | 23 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Henry, Scott, Shelby | 33 min |
| May 23, 4:10 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Lincoln | 35 min |
| May 23, 4:25 PM EDT | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 35 min |
| May 23, 4:36 PM EDT | Special Weather Statement | LMK | Harrison, Scott | 24 min |
| May 23, 4:40 PM EDT | Special Weather Statement | LMK | Garrard, Jessamine, Madison, Mercer | 35 min |
| May 23, 4:51 PM EDT | Special Weather Statement | LMK | Oldham | 24 min |
| May 23, 5:03 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 27 min |
| May 23, 5:08 PM EDT | Special Weather Statement | LMK | Henry | 37 min |
| May 23, 5:25 PM EDT | Special Weather Statement | LMK | Madison | 35 min |
| May 23, 5:27 PM EDT | Special Weather Statement | LMK | Shelby | 33 min |
| May 23, 5:37 PM EDT | Special Weather Statement | LMK | Clark | 38 min |
| May 23, 5:39 PM EDT | Special Weather Statement | LMK | Scott, Woodford | 36 min |
| May 23, 5:59 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
| May 23, 6:07 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 23 min |
| May 23, 6:08 PM EDT | Areal Flood Advisory | LMK | Mercer | 112 min |
| May 23, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 30 min |
| May 23, 6:32 PM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson | 3 hr |
| May 23, 6:33 PM EDT | Special Weather Statement | LMK | Scott | 27 min |
| May 23, 6:37 PM EDT | Special Weather Statement | LMK | Spencer | 23 min |
| May 23, 6:56 PM EDT | Special Weather Statement | LMK | Shelby, Spencer | 34 min |
| May 23, 7:28 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby | 32 min |
| May 23, 7:31 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Shelby, Spencer | 29 min |
| May 23, 7:40 PM EDT | Areal Flood Advisory | LMK | Anderson, Franklin, Henry, Shelby, Spencer, Woodford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.